Alert archive / Hawaii / Flash Flood Warnings in 2006

Flash Flood Warning 115, NWS Honolulu, HI

March 31, 2006Kalawao County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Mar 31, 2006, 2:53 PM HST for Kalawao County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 31, 2006, 2:53 PM HST (00:53 UTC)
Expired
Mar 31, 2006, 6:00 PM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Counties, with a storm outline in the text

County Kalawao County, HI

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Mar 31, 11:50 AM HST, 3 hours 3 minutes earlier.

Area forecast discussion, Mar 31, 11:50 AM HST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HONOLULU HI
1150 AM HST FRI MAR 31 2006

.SYNOPSIS...
LOCALLY HEAVY SHOWERS WITH A CHANCE OF THUNDERSTORMS WILL CONTINUE
OVER THE MAIN HAWAIIAN ISLANDS THROUGH THE WEEKEND. TRADE WIND
WEATHER MAY RETURN BY THE MIDDLE OF NEXT WEEK.

&&

.UPDATE...
THE FOCUS OF THE DEEP MOISTURE WILL REMAIN OVER THE WESTERN ISLANDS
THROUGH AT LEAST TONIGHT...REDUCING THE THREAT FOR HEAVY SNOW ON THE
BIG ISLAND SUMMITS. WE WILL MONITOR THE SITUATION FOR ANY
REDEVELOPMENT OF SNOWFALL DURING THE WEEKEND.

&&

.PREVIOUS DISCUSSION...
THE WESTERN END OF THE STATE WILL BE THE FOCUS FOR SHOWERS AND
THUNDERSTORMS TODAY AS AN UPPER LEVEL LOW TO THE NORTHWEST
DESTABILIZES THE ATMOSPHERE AND DRAWS A BAND OF DEEP MOISTURE FROM
THE TROPICS. THIS BAND OF LAYERED CLOUDS WILL CONTINUE TO BRING
STEADY...LIGHT TO MODERATE RAINFALL TO OAHU...MOLOKAI...AND KAUAI
THROUGH THE DAY TODAY. THE ATMOSPHERE REMAINS UNSTABLE...
PARTICULARLY OVER THE WESTERN END OF THE STATE...SO THERE WILL BE A
CHANCE OF EMBEDDED THUNDERSTORMS. MEANWHILE...THE CHANCE OF RAINFALL
IS SLIGHTLY LESS FOR THE BIG ISLAND AND MAUI TODAY. AN UPDATED
FORECAST HAS BEEN ISSUED TO REFLECT THIS SCENARIO.

THE WET AND UNSTABLE WEATHER IS EXPECTED TO CONTINUE THROUGH AT
LEAST THE FIRST HALF OF THE WEEKEND. THE UPPER LEVEL LOW
RESPONSIBLE FOR THE WET WEATHER IS MEANDERING ABOUT 275 MILES
NORTHWEST OF KAUAI...AND WILL REMAIN WEST OF KAUAI THROUGH SATURDAY.
DURING THIS TIME DISTURBANCES ALOFT WILL CONTINUE TO ROTATE AROUND
THE UPPER LOW...TRIGGERING BOUTS OF HEAVY RAINFALL AND
THUNDERSTORMS. FOR TONIGHT AND SATURDAY...THESE DISTURBANCES WILL
LIKELY AFFECT THE WESTERN END OF THE STATE...GIVING KAUAI...
OAHU...AND MOLOKAI THE GREATEST THREAT FOR HEAVY RAINFALL. WE WILL
PROBABLY EXTEND THE FLASH FLOOD WATCH THROUGH SATURDAY FOR THE
AFTERNOON PACKAGE.

FORECAST MODELS ARE CONSISTENT IN SLOWLY WEAKENING THE UPPER LOW AND
MOVING IT EASTWARD OVER THE ISLANDS SATURDAY NIGHT AND SUNDAY. THIS
WOULD LIKELY DISPLACE THE AREA OF WIDESPREAD RAINFALL TO THE
SOUTHEAST OF THE STATE BUT WOULD MAINTAIN UNSTABLE CONDITIONS
CONDUCIVE FOR THUNDERSTORMS OVER THE ISLANDS. DURING THIS TIME...THE
SUMMITS OF THE BIG ISLAND...AND POSSIBLY MAUI...WOULD ALSO HAVE THE
GREATEST CHANCE FOR LOCALIZED HEAVY SNOWFALL. GIVEN RECENT
PERFORMANCE OF THE MODELS...CONFIDENCE IN THIS PORTION OF THE
FORECAST REMAINS RELATIVELY LOW.

BY EARLY NEXT WEEK...ALL FORECAST MODELS BRING TRADE WINDS BACK TO
THE STATE...BUT WEAK TROUGHING ALOFT LINGERS...MAINTAINING SOME
INSTABILITY. THUS...I AM NOT CONFIDENT ENOUGH TO CALL FOR A RETURN
TO A TYPICAL TRADE WIND WEATHER PATTERN JUST YET.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH EXTENDED THROUGH 4 AM HST SATURDAY FOR ALL
HAWAIIAN ISLANDS.

&&

WROE

In the hours before

Special weather statement, Mar 31, 9:59 AM HST, 4 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
959 AM HST FRI MAR 31 2006

HIZ005-312130-
OAHU SOUTH SHORE-
INCLUDING THE CITIES OF...HONOLULU...WAIKIKI...HAWAII KAI...
KAPOLEI
959 AM HST FRI MAR 31 2006

AT 1000 AM...DOPPLER RADAR SHOWED A STRONG THUNDERSTORM ABOUT 20
MILES SOUTHWEST OF HONOLULU...MOVING NORTHEASTWARD AT 20 MILES
AN HOUR. THE STORM WILL MOVE ONSHORE BETWEEN 1045 AND 1115
AM...AND IS CAPABLE OF PRODUCING PEA SIZED HAIL...TORRENTIAL
RAIN...AND WIND GUSTS TO 40 MPH. STAY TUNED TO LOCAL MEDIA OR NOAA
WEATHER RADIO FOR UPDATES AND POSSIBLE WARNINGS.

BROWNING
Special weather statement, Mar 31, 10:56 AM HST, 3 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
1056 AM HST FRI MAR 31 2006

HIZ005-312300-
OAHU SOUTH SHORE-
INCLUDING THE CITIES OF...HONOLULU...WAIKIKI...HAWAII KAI...
KAPOLEI
1056 AM HST FRI MAR 31 2006

AT 1045 AM...DOPPLER RADAR SHOWED AN AREA OF SHOWERS AND EMBEDDED
THUNDERSTORMS JUST OFFSHORE OF THE OAHU LEEWARD WATERS FROM JUST
SOUTH OF EWA BEACH...EASTWARD TO JUST SOUTH OF WAIKIKI. THIS AREA
WILL MOVE ONSHORE BETWEEN 1100 AM AND 1130 AM...BRINGING MODERATE
TO HEAVY RAIN AND OCCASIONAL CLOUD TO GROUND LIGHTNING TO MUCH OF
THE HONOLULU METROPOLITAN AREA.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. MOVE INDOORS UNTIL THE STORM PASSES.

BROWNING
Local storm report, Mar 31, 1:55 PM HST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
155 PM HST FRI MAR 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     FLASH FLOOD      MAKIKI                  21.31N 157.84W
03/31/2006                   HONOLULU           HI   EMERGENCY MNGR

            MAKIKI STREAM OVERFLOWED NEAR FERN ST PRODUCING 3 TO 4 FT
            DEEP WATER NEAR MOKU PL.

0100 PM     FLASH FLOOD      MANOA                   21.32N 157.81W
03/31/2006                   HONOLULU           HI   EMERGENCY MNGR

            MANOA STREAM OVERFLOWED AT THE WOODLAWN ST. BRIDGE

&&

KODAMA

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 2:31 PM HSTFlash Flood WarningHFOHonolulu3 hr
Mar 31, 4:56 PM HSTMarine Weather StatementHFO64 min
Mar 31, 6:08 PM HSTMarine Weather StatementHFO52 min
Mar 31, 7:28 PM HSTMarine Weather StatementHFO92 min
Mar 31, 8:16 PM HSTSpecial Marine WarningHFO76 min
Apr 1, 1:00 AM HSTSpecial Marine WarningHFO60 min
Apr 1, 1:14 AM HSTMarine Weather StatementHFO46 min
Apr 1, 1:54 AM HSTSpecial Marine WarningHFO2 hr
Apr 1, 3:48 AM HSTSpecial Marine WarningHFO89 min
Apr 1, 5:22 AM HSTSpecial Marine WarningHFO89 min
Apr 1, 8:13 AM HSTSpecial Marine WarningHFO43 min

Nearby

Flash Flood Warnings in Hawaii, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.